MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number B1060-150
Medical Device Problem Codes Deflation Problem (1149); Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6: medical device problem code 2017 - incorrect prep.Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.H6: device code 2017 clarifier- incorrect prep.
 
Event or Problem Description
It was reported that the procedure was to treat a lesion in the left common femoral artery (lcfa) with heavy calcification.A 5fr sheath was used and the 6.0x150mm armada 35 balloon dilatation catheter (bdc) was advanced to the target lesion and the balloon was inflated; however, the balloon ruptured at 14 atmospheres during the first inflation.Therefore, the bdc was removed from the patient and resistance was noted with the sheath due the balloon not being fully deflated and only the proximal half of the bdc was removed.The distal half of the balloon, including the distal marker remain trapped in the superficial femoral artery (sfa).Bypass surgery was performed due to the balloon fragment lodged in the sfa.The patient is reportedly remaining hospitalized for several additional days.Prior to use the bdc was not prepped (air aspiration) outside the anatomy.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.It was reported that the device was not prepared (air aspiration) outside the anatomy.It should be noted that the percutaneous transluminal angioplasty (pta) armada 35 / armada 35 ll, global, instruction for use (ifu) indicates to perform the steps to remove all air and verify the integrity of the pta catheter.Leave the catheter under negative pressure until the balloon is at the target lesion site.Then the device can be introduced the device into the vascular system.In this case, it is unknown if the violation of the ifu caused or contributed to the reported complaint.The investigation determined the reported balloon rupture, deflation issue, difficulty removing the device from the introducer sheath, separation, foreign body in patient, surgical intervention and hospitalization appear to be related to operational context.Balloon material ruptures can be affected by numerous factors including, but not limited to, balloon damage during processing of the balloon material, materials, inflation technique, and interactions with other devices or lesion calcification.In this case, it is likely that the balloon rupture occurred, during inflation, due to interaction with the heavily calcified anatomy and subsequently the balloon did not fully deflate.In addition, the difficulty reported during removal and separation of the balloon were likely the result of the ruptured balloon material catching on the introducer sheath during removal.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.B2: outcomes attributed to ae - disability or permanent damage added.
 
Event or Problem Description
Additional information: it was confirmed that the separated portion was not removed during bypass surgery and remains in the patient.No additional information was provided.
 
Additional Manufacturer Narrative
Visual inspection was performed on the returned device.The reported balloon rupture and separation were confirmed.The reported deflation issue and difficulty removing the device could not be replicated in a testing environment due to the condition of the returned device.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.D9- device available for evaluation updated from ¿no¿ to ¿yes¿.H6- type of investigation code 4115 was removed.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key17294179
Report Number2024168-2023-07316
Device Sequence Number6115956
Product Code LIT
UDI-Device Identifier08717648154744
UDI-Public08717648154744
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2026
Device Model NumberB1060-150
Device Catalogue NumberB1060-150
Device Lot Number20816G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/16/2023
Supplement Date Received by Manufacturer07/24/2023
09/18/2023
Initial Report FDA Received Date07/10/2023
Supplement Report FDA Received Date08/16/2023
10/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5FR SHEATH
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Disability;
Patient SexUnknown